Cortisone Injection Causing Skin to Lighten

I am an African American and had a mommy makeover almost 9 months ago. I had a breast lift and augmentation but ended up with hypertrophic scarring around my breasts. To treat it, I was using the scar tape but it didn't seem to work too well. My plastic surgeon used cortisone injections in both breast scars to try to flatten the scars. After two rounds of injections, the scars are now flat but the area surrounding the scars is now white. Will my complexion come back?

Doctor Answers (2)

Cortisone injections to the skin for keloid scars and hypertrophic scars

+1

The color may come back.  Cortisone is a non-selective inhibitor of melanocyte function and skin lightening is a recognized problem.  Check with your doctor to discuss options for improvement. 


Los Angeles Plastic Surgeon
5.0 out of 5 stars 49 reviews

Kenalog steroid scar injections

+1

I have seen this before in patients in the same location and it was permanent. The injections have to be made with a very small needle and only injected just under the skin surface to minimize this but it can still occur with good injection technique.

Aaron Stone, MD
Los Angeles Plastic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.